Skip to main content

The Yankee Express

Dumping Syndrome and obesity

By Keith Roach, M.D.
DEAR DR. ROACH: A friend was given a test to see how long food stayed in her stomach after eating. She was told that it stayed only a short time before continuing its journey, a much shorter time than the average person. This was given as a reason for her obesity, that she experienced hunger sooner than most people. 
Does this really happen, and is there a way for her to manage it so that she can lose weight? -- G.J.
ANSWER: A gastric emptying study is usually used to look for delayed gastric emptying, also called gastroparesis. It can be the result of several different types of nerve diseases, but especially diabetes. An abnormally rapid gastric emptying is also called dumping syndrome, and is often a problem after some types of gastric bypass surgeries.
I did find a paper from the 1980s suggesting that obese people have shorter gastric emptying times. This was confirmed in a trial from 2015 looking at the diabetes drug exenatide (Byetta), which is sometimes used to help people lose weight, even if they do not have diabetes. Interestingly, exenatide was more likely to cause people to lose weight if they had faster gastric emptying times.
I do not mean to suggest that fast gastric emptying is the only reason for your friend’s (or anyone else’s) weight problems. Obesity is a complex problem with no single cause or solution in most people. I am glad you wrote. I did not know about this research before, and it may be worth it for your friend to discuss a trial of exenatide with her doctor.
Thin skin
DEAR DR. ROACH: I have thin skin on my arms and lower legs due to aging, sun damage and blood thinner (warfarin). My skin is constantly bruised and unattractive. Is there a body lotion you can recommend to help reduce the impact of trauma to my skin? The slightest “thump” leaves its trace. I’m very active, so I always look as if I’ve been in a wrestling match and lost! -- J.M.A.
ANSWER: Easy bruising is a common problem with many potential causes. Warfarin, which prevents the body from making some blood clotting proteins, is certainly a cause, but many older adults have this problem. Occasionally it can be a serious issue, so it is worth a discussion with your doctor, who may get some blood tests to help eliminate concern of leukemia and von Willebrand’s disease, among other diagnoses. Fortunately, it’s much more common for problems to be benign.
As people age, they do get drier, thinner skin, which can bruise more easily. If your bruises are found most often on the tops of your forearms, that’s a common place for senile purpura. “Senile,” in a medical context, just means older. The term “senile dementia,” a nonspecific term formerly used to mean Alzheimer’s disease, was sometimes shortened incorrectly to “senile.” “Purpura” are dark, purple/brown marks on the skin.
If there is no specific cause for the bruising, and the appearance of the skin is consistent with senile purpura, then this advice may be helpful: Keeping the skin out of the sun can prevent future damage. Regular moisturizers can help with dry skin. An oral supplement of bioflavonoids was successful in one study. For more severe cases, some dermatologists use topical vitamin A derivatives to combat the skin atrophy (these are by prescription). 
Dr. Roach regrets that he is unable to answer individual questions, but will incorporate them in the column whenever possible. Readers may email questions to [email protected] (c) 2021 North America Synd., Inc. All Rights Reserved